Thunderstorm Wind, Story
- When
- May 14, 3:55 PM CST
- Where
- Story County, 1.38 mi S of Ames Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.980, -93.620
ASOS station in Ames reports gust of 57 knots.
A weak cold front moved across the state, resulting in a few showers and thunderstorms. While most remained sub-severe, one thunderstorm produced a gust of 57 knots as dry air helped to enhance evaporative cooling.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front moved across the state, resulting in a few showers and thunderstorms. While most remained sub-severe, one thunderstorm produced a gust of 57 knots as dry air helped to enhance evaporative cooling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 1:14 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 214 PM CDT Sat May 14 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 214 PM CDT Sat May 14 2022 Key Messages: - Showers and thunderstorms tonight into Sunday, especially south and southwest. A few could be strong to severe in that area. - Cooler on Sunday with clouds and lingering rain. - Additional thunderstorm chances around Tuesday and Tuesday night, with some potential for severe weather, then again from Thursday night into next weekend. A weak cool front is moving from western into central Iowa this afternoon, sparking a few showers and thunderstorms over the southwest quarter of the state. The front will lay out and stall somewhere over the southern half of Iowa tonight, with the low- level jet impinging on it and producing more convection overnight. The maximum forcing looks to be focused just to our southwest, over the KS/NE/MO/IA quad-state region, with an attendant risk of severe weather and locally heavy rain that may clip the southwestern counties of our service area by early Sunday morning. On Sunday a deep-layer trough will push across the High Plains and subsequently Iowa, pushing the stronger storms southeastward into Missouri as a reintensifying MCS, with our area seeing a diminishing trend in both intensity and coverage of showers/storms by the afternoon and really clearing out by Sunday evening. The presence of clouds and rain will keep temperatures substantially cooler during the day, especially in our southeastern counties where these will persist the longest through the day, resulting in a lowering of forecast high temperatures into the mid to upper 60s. On Sunday night and Monday ridging will build across the area, bringing dry, clear, and quiet weather for a brief respite. On Tuesday and Wednesday, however, we will reside beneath a roughly zonal and somewhat more active steering regime, wherein a quasi- stationary baroclinic zone will set up and wobble around the region for a couple days, pushed by subtle mid-level shortwave impulses that will also spark renewed convection. Pinning down the timing and locations of precipitation and impacts in this scenario is difficult, but it does appear the relatively more pronounced shortwave will move overhead sometime late Tuesday, with some threat of stronger storms around the southern/southwestern half of Iowa and into Missouri on Tuesday afternoon or evening. However, confidence in this scenario is low to moderate. By Thursday a 500 mb low will be moving near the U.S./Canada border just north of Montana, with a trough trailing to its southwest over the northern Rockies. As this system subsequently swings out into central Canada and the U.S. High Plains it will place Iowa beneath increasingly southwesterly steering flow, initially bringing somewhat warmer temperatures on Thursday with some areas returning to the lower 80s for highs, but then pushing through another frontal boundary with moderating temperatures toward the end of the week. The presence of the southwesterly flow and subsequent frontal passage will also bring renewed chances for rain and thunderstorms at times from around Thursday night into next weekend, but any further details are nebulous at this range. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1217 PM CDT Sat May 14 2022 VFR conditions will prevail through the TAF period. However, there will be a low chance of TS at DSM this evening, covered with a VCTS group, and then somewhat higher chances at FOD/DSM/OTM overnight into Sunday morning. Brief periods of MVFR or lower conditions may be possible in and near any thunderstorms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Lee AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 357 PM CDT Sat May 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-152100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 357 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered showers and thunderstorms expected this afternoon. Main threats are gusty winds and small hail. Showers and storms expected to start again later tonight in southwest Iowa becoming more widespread through the morning. Severe risk is mostly in southwest Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and storms are expected Sunday with greatest severe threat in southwest Iowa. Primary severe risk is strong winds and hail. Additional thunderstorm chances could arrive mid to late next week. The risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Des Moines IA
253 PM CDT Sat May 14 2022
IAZ045-046-057-142030-
Audubon IA-Greene IA-Carroll IA-
253 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southwestern Greene,
northwestern Audubon and southern Carroll Counties through 330 PM
CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manning, or 10 miles north of Audubon, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Coon Rapids around 310 PM CDT.
Other locations impacted by this storm include Ralston, Gray,
Templeton, Dedham, Willey, Manning Municipal Airport and Scranton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4209 9458 4187 9450 4186 9459 4186 9474
4185 9475 4181 9509 4191 9509
TIME...MOT...LOC 1952Z 255DEG 45KT 4187 9499
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CurtisSpecial Weather Statement
National Weather Service Des Moines IA
404 PM CDT Sat May 14 2022
IAZ035-046-047-142130-
Boone IA-Greene IA-Webster IA-
404 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of northeastern Greene,
southeastern Webster and northwestern Boone Counties through 430 PM
CDT...
At 404 PM CDT, trained weather spotters reported a strong
thunderstorm near Jefferson, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Automated weather stations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Greene, southeastern Webster and northwestern Boone Counties,
including the following locations... Dana, Boxholm, Harcourt, Pilot
Mound, Paton, Fraser, Dayton and Grand Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 9445 4212 9452 4232 9404 4209 9394
TIME...MOT...LOC 2104Z 252DEG 39KT 4209 9436
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CurtisThe Des Moines radar (KDMX), 29 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
ASOS station in Ames reports gust of 57 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025403.